Question: Our family is full of allergies. We all have sinus problems and headaches. Naturally, we take Tylenol when the headache gets worse, and pills for colds and sinus when we are miserable with sinus congestion. I recently heard that Health Canada is warning about tylenol overdose. I never realize that a common medicine like tylenol can be dangerous. What can we do to prevent this and keep our sinus problem at bay?
Tylenol is one of the most trusted medicine in Canada. It can relieve moderate pain and control fever. It has been around for more than fifty years, with many over-the-counter (OTC) medications containing Tylenol as one of the ingredients. You can find Tylenol in many combination pain medications, as well as drugs that relieve cold and flu symptoms.
Tylenol, when taken as directed, is generally very safe. The maximum recommended dose for adults is 4 gram in 24 hours. This translates to eight 500 mg extra-strength tylenol, or twelve 325 mg regular-strength tylenol. It should be taken no more frequent than every 4 hours.
In children, the maximum dose is 75 mg per kilogram of body weight a day, or 15 mg per kilogram a dose. Because children’s size varies greatly, it is far safer to dose according to your child’s weight instead of his age.
After absorption from the intestines and doing its job to reduce pain and fever, Tylenol is broken down and excreted by the liver. If too much tylenol is taken, it cannot be metabolized in the usual safe manner. Excessive tylenol is metabolized into a toxic substance called NAPQI that can damage liver cells. Depending on the severity of overdose and how quickly emergency treatment is available, liver damage can be reversed in some, while others go onto severe liver failure and die unless emergency liver transplant is available.
If you are drinking alcohol and taking Tylenol around the same time, you can get liver damage much easier. This is because both Tylenol and alcohol are metabolized by the liver. The usual safe dose of Tylenol is not safe any more. Therefore, taking Tylenol to treat headache from a hangover can damage your liver a lot easier.
Another common source of Tylenol overdose is OTC medications that contain tylenol as one of the ingredients. The amount of Tylenol is hidden under the long list of ingredients. In North America, it is listed as acetaminophen, the generic name for Tylenol. In other countries, it can be called paracetamol or APAP. When you buy these OTC medicines that can relief multiple symptoms, acetaminophen is likely there. You should take into account the amount of acetaminophen as part of your total daily dose.
I recommend that you avoid buying any of these OTC medicine for colds and sinus relief. Instead, use Otrivin or similar decongestant nose spray to open sinus passage, but make sure that you don’t use it for more than 3 to five days. Long-acting antihistamines like reactine and claritin can reduce allergy symptoms and nasal congestion. Your doctor can arrange blood tests or skin tests to identify those things that cause your allergy. There are strategies that you can use to avoid these triggers, reduce allergy and sinus congestion.